Long-term use of commonly prescribed medications called proton-pump inhibitors, used for heartburn, acid reflux or ulcers, could increase the risk of chronic kidney disease, kidney failure or lead to a decrease in kidney function, according to new research published in the Journal of the American Society of Nephrology.
In 2013, about 15 million Americans were prescribed proton-pump inhibitors, but the number of users is likely higher, because many are sold without a prescription, the American Society of Nephrology said in a news release.
Proton-pump inhibitors are sold under the brand names Prevacid, Prilosec, Nexium, Protonix, Aciphex and others. Nexium is one of the top ten drugs prescribed in the U.S., Troy Brown reports for Medscape Medical News.
The study looked at data from the U.S. Department of Veterans Affairs and found 173,321 people who used PPIs and 20,270 who took histamine H2 receptor blockers, an alternative class of drugs also used to treat heartburn.
Histamine H2 receptor blockers are sold under the brand names Tagamet, Pepcid, Axid and Zantac
Researchers analyzed the data over five years and found that patients who took PPIs had a 96 percent increased risk of developing kidney failure and a 28 percent increased risk of chronic kidney disease compared to the patients who took the histamine H2 receptor blockers. And those who used PPIs over a long period of time, were at a higher risk of having kidney issues, says the release.
"The findings suggest that long-term use of PPIs may be harmful to the kidneys and should be avoided. PPI use may not only increase the risk of developing chronic kidney disease, but may also increase the risk of its progression to complete kidney failure," says the release.
“The results emphasize the importance of limiting PPI use only when it is medically necessary, and also limiting the duration of use to the shortest duration possible,” Dr. Al-Aly, one of the researchers, said in the news release.” A lot of patients start taking PPIs for a medical condition, and they continue much longer than necessary.”